MAUDE Adverse Event Report: WELCH ALLYN INC PKG THERM INTL,M692,4',OR,W; THERMOMETER, ELECTRONIC, CLINICAL

WELCH ALLYN INC PKG THERM INTL,M692,4',OR,W; THERMOMETER, ELECTRONIC, CLINICAL
Model Number 01692-400
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Hemoptysis (1887); Sore Throat (2396); Cough (4457)
Date of Event 04/09/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the use of the suretemp thermometer the disposable temperature probe cover used with the thermometer remained in the patient¿s throat and was not removed until the following day.It was also reported that during this event, the doctor had undertaken an oral temperature check using the said device.The probe cover was not fully connected to this probe, which requires the plastic sheath to be fully covering the probe and on connection a noise can be heard and felt indicating that the probe is in place.Regrettably this action did not result.This incident was captured under hillrom complaint ref # (b)(4).
 
Additional Manufacturer Narrative
The 81 year old patient was admitted for total hip replacement and has a past medical history of asthma, atrial fibrillation hypertension and dyslipidemia.The patient presented to the ed with coughing sore throat and hemoptysis, a scan was performed, and the probe was removed under topical anesthetic using mcgill forceps.The patient was reported to have made a full recovery once the probe was removed.The suretemp thermometer is intended to measure a patient¿s temperature in the oral, axillary, and rectal body sites of adult, pediatric, and newborn patients.Its instructions or use includes the following warnings patient injury risk.Use only welch allyn single-use disposable probe covers.A new probe cover needs to be used with each new temperature taken.Never take a temperature measurement without a single-use probe cover securely attached.The device instructions provide the following warning: use only welch allyn probe covers.The use of other manufacturers probe covers or no probe cover may produce temperature measurement errors and/or inaccuracy.Additionally, the ifu provides the following instructions for loading the probe cover on the temperature probe: load a probe cover by inserting the probe into a probe cover and pressing the probe handle down firmly.The probe handle will move slightly to engage the probe cover.After the temperature measurement is complete, remove the probe from the patient¿s mouth.Eject the probe cover by firmly pressing the ejection button on the top of the probe.In this event, the patient was reported to have experienced pain associated with a sore throat and hemoptysis.Pain and hemoptysis are not considered life threatening alone, however, the patient required medical/surgical intervention for the removal of the foreign body in the gi tract to preclude permanent impairment of a body function or permanent impairment of a body structure, which concludes a serious injury did occur in this event.Details provided by the customer indicates that use error occurred as the probe cover was not securely attached to the probe prior to the caregiver obtaining the patient¿s temperature, as the caregiver was anticipating a noise on connection to indicate the cover¿s attachment.Of note: the device instructions for use does not state that a noise indicates the secure attachment of the probe cover.Furthermore, the caregiver failed to ensure the probe cover did not remain in the patient¿s mouth and failed to ensure the cover was ejected from the probe by pressing the eject button following completion of the use of the temperature probe.Although there was no device malfunction reported and the event can be attributed to use error, hillrom is reporting this serious injury.

Brand Name
PKG THERM INTL,M692,4',OR,W
Common Device Name
THERMOMETER, ELECTRONIC, CLINICAL
Manufacturer (Section D)
WELCH ALLYN INC
4341 state street
skaneateles falls NY 13153
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key19221477
Report Number1316463-2024-00053
Device Sequence Number6904137
Product Code FLL
UDI-Device Identifier00732094028942
UDI-Public732094028942
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number01692-400
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Initial Report FDA Received Date05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale